Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 7, NWS El Paso, TX

July 19, 2011Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 19, 2011, 1:05 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 1:05 PM MDT (19:05 UTC)
Expired
Jul 19, 2011, 3:00 PM MDT
In force
115 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 161 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WGUS54 KEPZ 191905
FFWEPZ
NMC017-051-192100-
/O.NEW.KEPZ.FF.W.0007.110719T1905Z-110719T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
105 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  WEST CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 300 PM MDT

* AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  KINGSTON...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY CANYONS AND ARROYOS INTO 
RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO 
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE 
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH 
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED 
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

&&

LAT...LON 3321 10779 3291 10766 3283 10792 3320 10810

$$

PARK
1 follow-up statement
647 
WGUS74 KEPZ 192053
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
253 PM MDT TUE JUL 19 2011

NMC017-051-192107-
/O.EXP.KEPZ.FF.W.0007.000000T0000Z-110719T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
253 PM MDT TUE JUL 19 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL SIERRA
AND NORTHEASTERN GRANT COUNTIES WILL BE ALLOWED TO EXPIRE AT 300 PM
MDT...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS OR STREAMS IN THE 
WARNED AREA HAVE RECEDED OR ARE BEGINNING TO RECEDE...ENDING THE 
FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3321 10779 3291 10766 3283 10792 3320 10810

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:55 AM MDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 3:55 AM MDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
355 AM MDT TUE JUL 19 2011

.SYNOPSIS...
A SOUTHEASTERLY FLOW WILL CAUSE GRADUALLY INCREASING MOISTURE
ACROSS THE REGION...WHICH WILL RESULT IN ISOLATED LOWLAND AND
MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY. DAY TIME TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL
WITH AFTERNOON HIGHS NEAR 100 FOR THE LOWLAND DESERTS. MOISTURE
WILL CONTINUE TO INCREASE THROUGH THE WEEK WITH LOCALLY HEAVY
RAINFALL POSSIBLE BY THE WEEKEND.

&&

.DISCUSSION...
SATELLITE IMAGERY INDICATES A BROAD PLUME OF MOISTURE STRADDLING
THE ARIZONA-NEW MEXICO STATE LINE. THIS PLUME IS BEING PULLED UP
BY A HIGH CENTERED OVER THE MIDDLE OF THE COUNTRY AND A TROUGH
POSITIONED ON THE WEST COAST. SHORT RANGE MODELS PROJECT THAT SOME
OF THE MOISTURE WILL BEGIN TO SPREAD MORE TO THE EAST OVER THE
LOCAL AREA. AS A RESULT MAINLY ISOLATED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AREA WIDE THIS AFTERNOON AND EVENING. BEST CHANCE
FOR MEASURABLE RAIN WILL REMAIN OVER THE HIGHER MOUNTAINS AND WEST
OF THE CONTINENTAL DIVIDE FOR TODAY. TEMPERATURES WILL REMAIN ON
THE WARM SIDE AS A RESULT OF THE LINGERING AFFECTS OF THE HIGH
ALOFT. A LOW LEVEL EASTERLY FLOW WILL MAINTAIN WINDS OF 5 TO 15
MPH ACROSS THE AREA.

FOR WEDNESDAY AND THURSDAY...PART OF THE WEST COAST TROUGH WILL
MOVE INLAND AND FLATTEN THE HIGH. THE SYSTEM WILL ALSO PULL SOME
OF THE MOISTURE PLUME EASTWARD...FURTHER INCREASING MOISTURE
ACROSS THE STATE. THUNDERSTORM DEVELOPMENT WILL BE AIDED BY THE
INCREASED MOISTURE...PLUS A LITTLE HELP FROM AND APPROACHING UPPER
LEVEL EASTERLY WAVE FROM THE GULF OF MEXICO REGION. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH DAYS
WITH SOMEWHAT HIGHER RAIN AMOUNTS THAN TODAY. PRECIPITABLE WATER
AMOUNTS WILL HOVER AROUND AN INCH WHICH IS INDICATIVE OF A
MODERATE RAIN FALL POTENTIAL FROM STORMS.

FOR FRIDAY AND THE WEEKEND...MOISTURE LEVELS WILL CONTINUE TO
INCREASE WITH PRECIPTABLE WATER VALUES EXPECTED TO REACH A 130
PERCENT OF NORMAL. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE FROM ANY
THUNDERSTORMS THAT OCCUR. THUNDERSTORM DEVELOPMENT WILL BE AIDED
AN UPPER LEVEL WAVE THAT WILL LINGER IN THE AREA FOR AT LEAST PART
OF THE WEEKEND. A TROPICAL SYSTEM OFF THE WEST COAST OF MEXICO
WILL ALSO HELP STREAM SUB TROPICAL MOISTURE OVER THE LOCAL AREA
DURING THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS AREA WIDE
ARE EXPECTED TO OCCUR MAINLY LATE AFTERNOON AND EVENING WITH MORE
ISOLATED STORMS AT OTHER TIMES.

&&

.AVIATION...VALID 19/12Z-20/12Z...
VFR CONDS XPCTD. ISOLD -TSRA BKN060-080 EXPECTED WEST OF A KDMN-
KSVC LINE AND OVER THE HIGHER ELEVATIONS AFT 18Z. ISOLD -TSRA FOR
ALL AREAS AFT 00Z. WINDS GENERALLY 120 AT 10-15KTS ALL TERMINALS.

&&

.FIRE DISCUSSION...
MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH TUESDAY
OVER THE HIGHER ELEVATIONS. MOISTURE WILL BE INCREASING ACROSS THE
REGION THROUGH THE WEEK WITH INCREASING CHANCES FOR THUNDERSTORMS
THE LATER HALF OF THE WEEK FOR ALL AREAS. SOME LOCALLY HEAVY RAIN IS
POSSIBLE FOR THE END OF THE WEEK AS STORMS WILL MOVE VERY SLOWLY.
TEMPERATURES OVER THE PLAINS WILL REMAIN IN THE 95-100 DEGREE RANGE
FOR THE WEEK BUT MINIMUM RELATIVE HUMIDITIES SHOULD REMAIN AT OR
ABOVE 15 PERCENT WITH GOOD OVERNIGHT RECOVERIES. WINDS WILL BE
DECREASING STARTING TUESDAY WITH MOST LOCATIONS AT 10 MPH OR LESS
THROUGH THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 99  78 100  78 101 /  10  20  10  20  20
SIERRA BLANCA TX        95  74  96  75  97 /  10  20  10  20  20
LAS CRUCES              99  76 100  76 101 /  10  20  10  20  20
ALAMOGORDO              97  74  98  75  98 /  20  20  20  20  30
CLOUDCROFT              75  53  76  53  76 /  20  20  30  20  30
TRUTH OR CONSEQUENCES   97  74  97  75  98 /  10  20  20  20  20
SILVER CITY             89  64  88  64  89 /  20  30  30  30  30
DEMING                  98  75  97  76  99 /  10  20  20  30  20
LORDSBURG               97  74  97  75  97 /  20  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jul 19, 11:17 AM MDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1117 AM MDT TUE JUL 19 2011

NMZ022>025-030>032-TXZ055-056-201715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1117 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON...MAINLY OVER MOUNTAINS. ISOLATED
THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS OVER MOUNTAINS EACH AFTERNOON...WITH ISOLATED
THUNDERSTORMS ALL AREAS EACH EVENING. THUNDERSTORMS MAY BECOME MORE
NUMEROUS AFTER FRIDAY...WITH SOME LOCAL FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.